Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 9, 2003, 5:20 PM EDT for 4 counties in Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 5:20 PM EDT (21:20 UTC)
- Expired
- Jul 9, 2003, 5:50 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties City of Colonial Heights, VA, City of Hopewell, VA, City of Petersburg, VA, Prince George County, VA
The radar
The Norfolk radar (KAKQ), 37 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2488 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KAKQ 092120
SVRAKQ
VAC149-570-670-730-092150-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
520 PM EDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA
CITY OF HOPEWELL IN SOUTH CENTRAL VIRGINIA
CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA
PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 550 PM EDT
* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF COLONIAL HEIGHTS TO 16 MILES SOUTHWEST OF PETERSBURG...MOVING
EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
COLONIAL HEIGHTS AROUND 535 PM...
PETERSBURG AROUND 540 PM...
NEW BOHEMIA AND JORDAN POINT COUNTRY CLUB AROUND 545 PM...
JORDANS POINT AND TEMPLETON AROUND 550 PM...
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR.
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
LAT...LON 3715 7741 3718 7746 3726 7745 3728 7738
3732 7734 3733 7723 3731 7719 3732 7709
3721 7712 3704 7728 3701 7739
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:35 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 9, 3:35 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 335 PM EDT WED JUL 9 2003 OVERVIEW: VRY WRM/HUMID AIRMASS COMBINED WITH A COUPLE OF FRNTS DROPPING INTO OR PUSHING THRU FA...WILL HELP MAINTAIN CHCS FOR SHRAS/TSRAS FM THIS EVENG RIGHT THRU FRI NGT. SHORT TERM: SVR TSTM WATCH IN EFFECT UNTIL 900 PM FOR VA/MD CNTIES...AS TSRAS NOW OCCURRING OVR SE VA AND APPROACHING FM THE W. WILL GO LIKELY POPS THRU THIS EVENG FOR WATCH AREA CNTIES...AND HI CHC ACRS NE NC CNTIES AS SHRAS/TSRAS PROGRESS EWRD INTO/ACRS FA. CHC POPS EVERYWHERE AFTR MIDNGT. FRNTL BNDRY WILL DROP INTO AT LEAST EXTRM NRN CNTIES ON THU...THEN LIFT BACK N OF THE AREA BY FRI MORNG. SCTD SHRAS/TSRAS WILL BE A POSSIBILITY ANY TIME DURING THU AND THU NGT...DUE TO COMBO OF PROXIMITY OF FRNTL BNDRY/ANY LEFTOVR BNDRIES/VRY UNSTABLE AIRMASS IN PLACE. COLD FRNT THEN PUSHES ACRS REGION FM W TO E DURING FRI INTO SAT MORNG. SCTD SHRAS/TSRAS EXPECTED AGAIN ESPLY RIGHT IN ADVANCE OF FRNT FRI AFTN INTO FRI NGT. EXTENDED: FRNT MOVES OFFSHR SAT MORNG WITH SOME DRIER AIR/WK HI PRES MOVNG IN FOR SAT INTO SUN. SCTD PCPN POSSIBLE MON AFTN AS SHRTWV TROF SWINGS THRU. HI PRES RDG THEN BLDS OFF THE MID ATLC CST FOR TUE AND WED. ISLTD AFTN TSRAS POSSIBLE BOTH DAYS...BUT FOR NOW WILL GO DRY. FCSTID = 32 SBY 73 85 74 85 / 60 40 40 40 OXB 75 83 75 82 / 60 40 40 40 ECG 78 91 78 88 / 50 40 40 40 ORF 77 91 78 88 / 60 40 40 40 PHF 77 91 78 89 / 60 40 40 40 AKQ 74 92 75 87 / 60 40 40 40 RIC 74 91 76 87 / 60 40 40 40 FVX 73 90 74 87 / 60 40 40 40 .AKQ... .MD...SVR TSTM WATCH UNTIL 900 PM FOR MDZ021>025. .NC...NONE. .VA...SVR TSTM WATCH UNTIL 900 PM FOR VAZ048-049-060>100. GINGRICH
Hazardous weather outlook, Jul 9, 12:30 PM EDT, 4 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 PM EDT WED JUL 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY HIGH TEMPERATURES FROM 90 TO 95 COUPLED WITH DEWPOINTS IN THE MID TO UPPER 70S WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES THIS AFTERNOON. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 9, 1:42 PM EDT, 3 hours 38 minutes before
VAZ063-064-070>100-092030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 142 PM EDT WED JUL 9 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS PORTIONS OF THE AREA... AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ISOLATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN VIRGINIA...INCLUDING CHESAPEAKE BAY AND THE LOWER EASTERN SHORE. THE STORMS WERE MOVING EAST AROUND 15 MPH. THROUGH 4 PM...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE REGION. WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED FROM THESE THUNDERSTORMS. ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. AS THE THUNDERSTORMS BECOME MORE NUMEROUS ACROSS THE REGION LATER THIS AFTERNOON...THERE IS THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 3/4 INCH IN DIAMETER OR GREATER. HURLEY
Special weather statement, Jul 9, 2:25 PM EDT, 2 hours 55 minutes before
MDZ021>025-VAZ048-049-060>100-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT WED JUL 9 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AND LATE AFTERNOON... WITH THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WIND GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. HURLEY
Local storm report, Jul 9, 3:07 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0307 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0251 PM NORFOLK INTERNATIONAL AIR VA 68 MPH TSTORM WIND
07/09/03 CITY OF NORFOLK REPORTED BY ASOS
BHSpecial weather statement, Jul 9, 3:47 PM EDT, 1 hour 33 minutes before
VAZ048-049-060>071-079-080-092015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 347 PM EDT WED JUL 9 2003 ...THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA... AT 345 PM...NATIONAL WEATHER RADAR DETECTED NUMEROUS CLUSTERS OF THUNDERSTORMS MOVING THROUGH WESTERN VIRGINIA...TOWARD CENTRAL VIRGINIA. THE INITIAL AREA OF STORMS WAS FOUND FROM LOUISA TO PRINCE EDWARD COUNTIES...WITH ADDITIONAL STORMS OCCURRING WEST OF THAT AREA. THE STORMS WERE MOVING EAST AROUND 40 MPH...AND WILL BE LIKELY TO OCCUR OVER MUCH OF CENTRAL VIRGINIA DURING THE LATE AFTERNOON HOURS. GUSTY WINDS...HAIL...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN ARE POSSIBLE IN STRONGER STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES AND ANY POSSIBLE WARNINGS.
Special weather statement, Jul 9, 4:40 PM EDT, 40 minutes before
VAZ063-064-066>068-070>074-079>083-092130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT WED JUL 9 2003 AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BEAVERDAM TO ATLEE TO 3 MILES NORTHEAST OF MANNBORO TO 2 MILES SOUTH OF REHOBOTH...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL REACH... WILBURN AND WELLVILLE AROUND 445 PM... CITY OF RICHMOND...WILSONS AND RUTHER GLEN AROUND 450 PM... CEDON AND NANCY WRIGHTS CORNER AROUND 455 PM... WOODFORD AND WESTWOOD AROUND 500 PM... MILFORD AND BOWLING GREEN AROUND 505 PM... WALKERTON AND SUTHERLAND AROUND 510 PM... WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING...AND HAIL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1 INCH PER HOUR IS EXPECTED FROM THIS STORM. WATCH FOR PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:10 PM EDT | Special Marine Warning | AKQ | 80 min | |
| Jul 9, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 30 min |
| Jul 9, 3:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| Jul 9, 3:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| Jul 9, 3:45 PM EDT | Special Marine Warning | AKQ | 45 min | |
| Jul 9, 3:45 PM EDT | Special Marine Warning | AKQ | 45 min | |
| Jul 9, 4:30 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 45 min |
| Jul 9, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Dinwiddie | 29 min |
| Jul 9, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 31 min |
| Jul 9, 5:56 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland, Richmond | 29 min |
| Jul 9, 6:06 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Jul 9, 6:51 PM EDT | Special Marine Warning | AKQ | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.